Iowa, 2019Flooding in Iowa, May 22 to 31, 2019
May 22 to 31, 2019 · NWS ARX · 2 events in 1 county or zone
With water levels still high from the spring snowmelt flooding, another round of flooding occurred on the Mississippi River in late May from runoff after a couple of rainfall events. The flooding continued into June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- $9,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With water levels still high from the spring snowmelt flooding, another round of flooding occurred on the Mississippi River in late May from runoff after a couple of rainfall events. The flooding continued into June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 22, 5:05 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, May 22, 5:05 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
605 PM CDT Wed May 22 2019
.SHORT TERM...(This evening through Thursday)
Issued at 252 PM CDT Wed May 22 2019
Latest 19z surface analysis shows low over Minnesota and South
Dakota border. With tight pressure gradient and winds mixing down
aloft out ahead of the low pressure system has produced windy
conditions across the area. Latest metars over southeast Minnesota
and northeast Iowa are indicating wind gusting up to 30 to around 40
knots with wind speeds 20 to 25 knots.
Tonight into Thursday...upper level/surface low lifts north into
southern Ontario Canada and the Upper Great Lakes Region tonight.
Then...upper level/surface ridge builds into the Northern Plain
states Thursday. Due to daytime loss of heating and gradient
slackening over the area this evening...winds will diminish across
the area this evening and tonight. The 22.12z GFS/NAM suggest
stratocumulus deck of clouds advect into the northern half of the
forecast area Thursday morning...with ridging building over the
area...these clouds will erode late morning to early afternoon. With
partly to mostly sunny skies by afternoon across much of the
forecast area...high temperatures are expected to rise into the
lower 60s to middle 70s.
.LONG TERM...(Thursday night through Wednesday)
Issued at 252 PM CDT Wed May 22 2019
For Thu night thru Sat night: main fcst concerns this period are
SHRA/TSRA chances Thu night/Fri and potential rain amounts.
Model runs of 22.12z in good agreement for the shortwave ridging
aloft from Thu to be rather transient. This as the mid level low
over the Rockies lifts into the northern plains as a strong piece of
shortwave energy rotates around its east side Thu night, then toward
Man/western Ont Fri. Overall trend is a bit slower than the earlier
runs with these features Thu night/Fri. Good agreement for the
trough to continue filling/weakening as it passes north of Lk
Superior Fri night with rising hgts/westerly flow over the region
Sat/Sat night. Thu night thru Sat night fcst confidence is generally
good this cycle.
Slowing trend of the models Thu night/Fri delays the arrival of the
deeper moisture/saturation and lift into the overnight hours of Thu
night, with Thu evening continuing to trend dry across most if not
all of the fcst area. PW values of 1.25 to 1.5 inches (around 2 std
deviations above normal - NAEFS) progged to spread across the area
late Thu night/Fri morning as deeper layered forcing/lift and some
MUCAPE spreads in as well. Most if not all models spreading some
SHRA/TSRA NE into/across the fcst area later Thu night/Fri morning,
just differing on the details of where the stronger, more persistent
convection may be during the period. Consensus rain chances in the 50-
80% range spreading NE across the fcst area later Thu night/Fri are
reasonable. See hydro section below for the rain/QPF details. Models
hold the moisture plume over the SE side of the fcst area late
Fri/Fri evening. This as hgts aloft would be falling, the sfc front
would be approaching and some sfc-700mb thermo-dynamic forcing
continues. Models differ on the NW extent of convection Fri
afternoon/evening, with GFS further NW than the others. If GFS is
more correct, SWODY3 may have to be shifted to the NW as CAPE/shear
over the SE side of the fcst area may well support a few strong/
severe storms a few hours either side of 00z Sat. Consensus is for
the sfc front to be south of the area Sat/Sat night with quiet
westerly flow aloft and weak high pressure building in. GFS again
slower with front and brings a weak impulse or 2 thru the flow for
Sat and would spread precip chances across the south half of the
fcst area. Some small consensus SHRA/TSRA chances across NE IA/far
SW WI Sat afternoon/evening OK until the details sort themselves
out. Blend of guidance highs closer to normal Fri then even above
normal for Sat appear well trended for now.
For Sunday thru Wednesday (days 4 to 7): main fcst concerns this
period are SHRA/TSRA chances Mon thru Wed and potential rain amounts.
Medium range model runs of 22.00z/22.12z in reasonable agreement for
one shortwave trough to pass north of Lk Superior Sun/Sun night
while troughing/a mid level low deepen over the southwest CONUS.
Detail difference increase for Mon/Wed but overall trend is for the
southwest CONUS troughing to lift NE into/across the central CONUS
Mon into Wed, potentially phasing with northern stream energy over
the mid/upper MS valley by mid-week. Day 4-7 fcst confidence is
generally average this cycle.
Area to be between systems Sun, one north and one well west. Sunday
trends quiet under westerly flow aloft and weak sfc high pressure
drifting across the region. By Mon (Memorial Day) lead energy out of
the western CONUS troughing develops low pressure into the central
plains with increasing lower level moisture/lift ahead of it quickly
spreading NE into the Upper Midwest and SHRA/TSRA chances back in
the fcst already by Sun night. This wave/energy to pass Mon, with
the main portion of the trough, sfc low and its SHRA/TSRA chances to
lift toward/across the region Mon night/Tue. Potential phasing of
this troughing and northern stream energy dropping out of CAN would
drive a stronger cold front across the region Wed, for continued
SHRA/TSRA chances. Blend of the guidance highs near the late May
normals for Sun, then below normal with more clouds and the
SHRA/TSRA chances Mon-Wed reasonable at this time.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 605 PM CDT Wed May 22 2019
An area of low pressure was located over west-central Minnesota
late this afternoon. This low is expected to move northeast across
Lake Superior through Thursday morning and then off into southern
Ontario. This will help to maintain a tight pressure gradient over
the area that will keep the winds above 10 knots with the
direction veering around to the west. Some gusts will occur again
at KRST Thursday but the speeds should only be to around 20 knots
or so. MVFR clouds on the back side of the surface low are
expected to briefly spread over both airports late tonight into
Thursday morning but should lift out of the region by late
Thursday morning.
&&
.HYDROLOGY...(Thursday night/Friday)
Issued at 252 PM CDT Wed May 22 2019
Area shaping up to get another round of 1/2 to 1 inch of rain Thu
night/Fri. This on top of soils already wet/saturated from the
recent rains of Sat night/Sun and Tue night, with potential for this
round of rain to produce more runoff and rises on area streams and
rivers. Models at odds on where the heaviest rains may fall, some
north of I-90, some south, but with PW values progged into the 1.25
to 1.5 inch range, potential is certainly there for any TSRA to be
efficient rain makers. Will issue an ESF for the more widespread
rains and river rise threat late in the week into the weekend.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...DTJ
LONG TERM....RRS
AVIATION...04
HYDROLOGY....RRS
Hazardous weather outlook, May 22, 3:42 AM CST, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
442 AM CDT Wed May 22 2019
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-231000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
442 AM CDT Wed May 22 2019
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Another windy day with afternoon gusts from 30 to 40 mph, highest
in the open and unsheltered areas of southeast Minnesota and
northeast Iowa.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There are periodic storm chances into next week, with the highest
chances Thursday night into Friday. It is too early to determine
if there would be a severe risk.
Recent and expected rains will result in rises on area rivers and
streams. Renewed flooding will occur along portions of the
Mississippi River.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-231000-
Taylor-Clark-
442 AM CDT Wed May 22 2019
This Hazardous Weather Outlook is for portions of north-central
Wisconsin.
.DAY ONE...Today and Tonight
There are small thunderstorm chances this afternoon. If they
develop, a few could be strong with small hail and enhanced wind
gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There are periodic storm chances into next week, with the highest
chances Thursday night into Friday. It is too early to determine
if there would be a severe risk.
Recent and expected rains will result in rises on area rivers and
streams.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Flood, Clayton
- When
- May 22, 8:00 PM CST to May 31, 11:59 PM CST
- Where
- Clayton County, 0.74 mi NNE of Mc Gregor to 0.48 mi NNE of Mc Gregor
- Cause
- Heavy Rain
- Property damage
- $7,000
- Crop damage
- $6,000
- Reported by
- River/Stream Gage
- Coordinates
- 43.030, -91.174
Runoff after a couple of rainfall events pushed the Mississippi River out of its banks again in McGregor. The river crested over three feet above the flood stage at 19.09 feet on May 30th. The flooding continued into June.
Flood, Clayton
- When
- May 23, 9:00 AM CST to May 31, 11:59 PM CST
- Where
- Clayton County, 0.21 mi W of Guttenberg Arpt to 0.4 mi ENE of Guttenberg Arpt
- Cause
- Heavy Rain
- Property damage
- $8,000
- Crop damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.821, -91.104
Runoff after a couple of rainfall events pushed the Mississippi River out of its banks again in Guttenberg. The river crested around two and a half feet above the flood stage at 17.56 feet on May 31st. The flooding continued into June.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 22 to 23, 201932 injured · $170 million · EF3 · 23 events
- Tornadoes and Hail in Iowa, May 22, 20191 death · 1 injured · $535,000 · EF2 · 5 events
- Tornadoes and Flash Flooding in Oklahoma, May 22 to 23, 2019$953,000 · EF2 · 47 events
- Flooding in Arkansas, May 22 to 31, 20191 death · 4 events
- Heat in South Carolina, May 22, 20191 death · 1 event
- Flooding in Iowa, May 22 to 31, 2019$1.3 million · 13 events
- Tornadoes and Hail in Illinois, May 22 to 23, 2019$1,000 · EF1 · 67 events
- High Wind and Strong Wind in Wisconsin, May 22, 2019$87,000 · 50 kt wind · 8 events
- Tornado and Hail in Oklahoma, May 22, 2019$3,000 · EF1 · 6 events
- Tornado and Damaging Winds in Illinois, May 22, 2019EF1 · 3 events
- Damaging Winds in Illinois, May 22 to 23, 201972 kt wind · 18 events
- Hail and Damaging Winds in Illinois, May 22 to 23, 20191.25 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827458, 827459.